Background: The smoking cessation medicine varenicline has been associated with an increased risk of cardiovascular adverse events compared with placebo in clinical trials. Cases of cardiovascular events, including myocardial infarction (MI) and cardiac dysrhythmias, have been noted from spontaneous reporting systems.
Objective: The aim of this study was to summarize and describe cardiovascular adverse reactions identified in a general population during intensive postmarketing surveillance of varenicline in New Zealand.
Methods: Observational prospective cohort study using prescription event monitoring methods. The patient cohort was established from pharmacy dispensing data sent directly to the Intensive Medicines Monitoring Programme (IMMP) for all New Zealand patients prescribed varenicline. Adverse cardiovascular events were identified from follow-up questionnaires completed by doctors, spontaneous reports and by record linkage to national datasets. Cardiovascular events were organized into clinical groupings for further clinical assessment, and key cases were identified.
Results: All New Zealand patients dispensed a prescription for varenicline from 1 April 2007 to 30 November 2010 were included in this study. At 31 January 2011, the IMMP varenicline events dataset included a total of 172 adverse events in the IMMP circulatory System Organ Class. There were 48 reports of myocardial ischaemia, including 12 reports of MI and 8 reports of angina. Two key cases of myocardial ischaemia suggested that this may have been induced by coronary artery spasm secondary to varenicline treatment. There were 50 reports of hypotensive events, with two key cases having documented hypotension associated with chest pain/tightness, and a further 27 reports of dysrhythmia events, including two unexplained sudden deaths.
Conclusions: This paper presents a series of cases of cardiovascular events in patients taking varenicline. Whilst there were multiple confounding factors in some patients, key cases were identified that suggested a possible mechanism of dysregulation of blood pressure leading to vasospasm or hypotension.